Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 21, NWS Newport/Morehead City, NC

October 28, 2020

NWS Newport/Morehead City, NC issued this gale warning at Oct 28, 2020, 3:43 PM EDT. It took effect at Oct 29, 2020, 12:00 PM EDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:43 PM EDT (19:43 UTC)
In effect from
Oct 29, 2020, 12:00 PM EDT
Expired
Oct 30, 2020, 5:56 PM EDT
In force
30 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Oct 28, 1:38 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 28, 1:38 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
138 PM EDT Wed Oct 28 2020

.SYNOPSIS...
High pressure will continue over the area through tonight. A
complex frontal system and low pressure area will impact the
area Thursday into Friday. Cool high pressure will build in
Saturday into Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM Wednesday...No minor change to the near-term
forecast. The patchy dense fog is gradually diminishing this
morning and expect partly to mostly sunny skies within the next
hour or so.

Pre Dis...High pressure surface and aloft will
continue over the area through tonight maintaining dry and warm
conditions across Eastern NC. Widespread areas of fog with local
visibilities to 1/4 of a mile and extensive low clouds early
this morning will dissipate rapidly around 10 AM as drier air
aloft mixes down. Expecting partly to mostly sunny skies
thereafter. Developing weak southerly return flow will help to
warm high temperatures into the mid to upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 650 AM Wednesday...The center of the surface high will
move offshore while a complex frontal system approaches the
western Carolinas late tonight. This will lead to a tightening
of the pressure gradient and an increase in southerly flow
especially along the coast. The low level mixing should preclude
fog formation but low clouds may develop in the still moist low
levels. Southerly breezes and increasing cloud cover in advance
of the aforementioned front will result in mild lows in the low
to mid 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Wednesday...The remnants of TC Zeta will lift west
and north of the area Thursday followed by a strong cold front
Thursday night. Cool high pressure will build in from the north
Saturday then move offshore Sunday. Another strong cold front
will push across the area Sunday night with reinforcing high
pressure building in from the west early next week.

Thursday and Friday...The remnants TC Zeta will quickly lift
across the southern Appalachians and VA Thursday then move off
the Delmarva Peninsula Thursday evening. A dampening mid level
shortwave and cold front will quickly follow Zeta pushing across
the region late Thursday night and early Friday. Could see an
isolated to widely scattered shower Thursday as swrly flow and
low level moisture increases through the day but the best
chance for precip comes Thursday night when upper jet dynamics
are maximized coinciding with strong frontal forcing.
Instability still looks meager across the area but strong
frontal forcing with around 50 kt of 0-6km bulk shear could aid
in transporting strong winds aloft to the surface which may
bring a risk of damaging wind gusts or even an isolated tornado
Thu night and SPC has the region in a marginal risk of severe
storms. Even outside of any storms, SW winds will ramp up
quickly Thursday afternoon as gradients tighten with Zeta
tracking to our west and the strong front approaching bringing
wind gusts to around 35 mph inland and 45 mph along the coast
through Thursday night and a wind advisory may be necessary
along portions of the coast. The strong winds could also bring
minor water level rises across portions of the sounds and more
info about this can be found in the Coastal Flooding section
below. The front is progged to push trough around 12z Friday
bringing improving conditions through the day with strong CAA
and blustery nwrly winds bringing sharply colder temps.

Highs Thursday will be very warm in the low to mid 80s most
locals. Mild temps continue Thur night with lows in the 60s as
swrly flow continues ahead of the front and fropa not expected
until late. Strong CAA Friday will lead to a non-diurnal temp
curve with high around 65-70 expected around mid-day with temps
falling through the afternoon.

Friday night through Saturday night...Coolest airmass of the
season so far on tap with aforementioned fropa and subsequent
cool high pres building in. Lows both Friday night and Saturday
night expected well down into the 40s while highs will struggle
towards 60 degrees inland on Saturday.

Sunday through Tuesday...A northern stream shortwave and
attendant cold front approach the area Sunday and push across
the area Sunday night. Moisture will be limited with this
system and only expect wdly sct showers Sunday into Sunday
evening, with higher chances near the coast. Temps moderate
towards climo ahead of the front Sun with highs around 65-70.
High pressure quickly builds back into the region Monday and
Tuesday with bringing an even colder airmass into the region.
Highs Monday expected in the mid to upper 50s with lows in the
mid 30s inland and mid 40s coast Monday night. Continued dry
Tuesday with temps beginning to moderate with highs in the low
60s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /Through Thursday Morning/...
As of 130 PM Wednesday...VFR conditions prevail with light
winds out of the W/SW around 5kts. Patchy fair weather cu field
is developing around FL030 but will not impact flight cats.
Overnight, winds turn more southerly. Fog is not expected
tomorrow morning, however low level clouds will likely impact
inland terminals bringing a few hours of MVFR starting around
13Z lasting through the morning until early afternoon. The
southerly winds will build to 10-15kts with gusts to 20kts
around 13/14Z building to 15-20kts sustained with gusts up to
possibly 30kts by tomorrow afternoon.

Long Term /Thursday through Sunday/...
As of 445 AM Wed...The remnants of TC Zeta pass to the west and
north Thursday with a strong cold front pushing across rtes
late Thursday night. Mainly VFR during the day Thursday, but
sub-VFR conditions expected Thursday night with showers and
isolated tstms expected. Strong SW winds expected Thursday and
Thursday night ahead of the front with gusts to around 30 kt
inland to around 40 kt along the coast. Gusty NW continue behind
the front Friday as CAA ramps up behind the front. Pred VFR
expected Friday and Saturday. Widely scattered showers possible
Sunday which may bring brief periods of sub-VFR conditions.

&&

.MARINE...
Short Term /through Tonight/...
As of 935 AM Wednesday...No changes with this update. High
pressure will continue over the waters through tonight. A
complex frontal system will approach the western Carolinas late
tonight. This will lead to a tightening of the pressure gradient
and an increase in southerly flow tonight. Light/variable winds
5-10 kt early this morning will become southerly around 10 kt
this afternoon. Tonight the southerly flow will increase to
15-20 kt after midnight. 2-3 ft seas today will build to 3-5 ft
late tonight in response to the stronger winds.

Long Term /Thursday through Sunday/...
As of 445 AM Wednesday...The remnants to TC Zeta pass inland
Thursday with a strong cold front pushing across the waters
Thursday night. Swrly winds and seas increase Thursday
afternoon with a period of Gales possible late afternoon through
Thursday night ahead of the front. The front is progged to push
across the waters around 12z Friday and could see Gale Force
gusts continuing Friday morning in NW flow behind the front.
Seas respond by building to 7-14 ft and potentially higher Thur
into Fri. Conditions gradually improve late Fri night into Sat
with winds diminishing to 10-20 kt but seas will likely remain
above SCA criteria into Sunday, especially central and northern
waters. Another strong cold front will approach the waters
Sunday and push across the waters Sunday night. Strongest winds
expected Sunday night with CAA behind with front bringing strong
SCA with Gale Force gusts possible as well as building seas.

&&

.TIDES/COASTAL FLOODING...
As of 315 AM Wednesday...Strong SW winds will develop ahead of
a approaching cold front Thursday afternoon, and minor sound
side flooding will be possible for the Outer Banks, mainly
between Nags Head and Avon including Roanoke Island. Winds
become westerly Friday and northerly Friday night, and elevated
water levels may continue and shift a bit further south towards
Ocracoke. Low water levels will be possible across the inland
rivers Thu night and Fri in the strong westerly flow. Winds
diminish late Fri night and early Sat with water levels improving.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/BM
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK/CEB
MARINE...JME/SK/BM
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 28, 10:02 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1002 AM EDT Wed Oct 28 2020

NCZ029-044>047-079-081-090>092-195-198-199-291415-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde-
Duplin-Lenoir-Jones-West Carteret-Inland Onslow-Coastal Onslow-
1002 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday night,
with the primary risks damaging winds and an isolated tornado, as a
strong cold front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-291415-
Northern Outer Banks-Hatteras Island-
1002 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor sound side flooding will be possible Thursday evening into
Friday evening. In addition, strong winds with gusts to around 45
mph will be possible late Thursday afternoon into Friday.

There is a marginal risk of severe thunderstorms Thursday night,
with the primary risks damaging winds and an isolated tornado, as a
strong cold front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-291415-
Ocracoke Island-
1002 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds with gusts to around 45 mph will be possible late
Thursday afternoon into Friday.

There is a marginal risk of severe thunderstorms Thursday night,
with the primary risks damaging winds and an isolated tornado, as a
strong cold front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-291415-
East Carteret-
1002 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds with gusts to around 45 mph will be possible late
Thursday afternoon into Friday.

There is a marginal risk of severe thunderstorms Thursday night,
with the primary risks damaging winds and an isolated tornado, as a
strong cold front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-094-193-194-291415-
Beaufort-Pamlico-Northern Craven-Southern Craven-
1002 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong southwest to west winds Thursday afternoon into Friday
morning will produce low water levels across the western portions of
the Pamlico and Neuse Rivers which will make marine navigation
hazardous.

There is a marginal risk of severe thunderstorms Thursday night,
with the primary risks damaging winds and an isolated tornado, as a
strong cold front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:35 PM EDTCoastal Flood AdvisoryMHXDare53 hr
Oct 28, 3:40 PM EDTWind AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more38 hr
Oct 28, 3:43 PM EDTGale WatchMHX8 min
Oct 28, 3:43 PM EDTLow Water AdvisoryMHX50 hr
Oct 28, 3:43 PM EDTSmall Craft AdvisoryMHX12 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.